North Dakota, 2001

Flood in North Dakota, July 27, 2001

July 27, 2001 · NWS BIS · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 27, 1:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 27, 1:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 AM CDT FRI JUL 27 2001

DOPPLER RADARS SHOW A SLOW DECREASE IN INTENSITY OF RAIN OVER
WEST AND CENTRAL ND. ALSO PRECIP IS ENDING IN THE FAR WEST...SO
WILL END THE FLASH FLOOD WATCH.

THE CURRENT PRECIP TRENDS SUGGEST THE AVIATION MODEL IS BEST BY
MOVING THE SHORT WAVE SLOWER ACROSS THE REGION TODAY. THIS SCENARIO
PERMITS THUNDERSTORMS TO REDEVELOP IN THE CENTRAL THIS AFTERNOON AND
CONTINUE INTO THE EVENING.

THEN WELCOME RIDGING WILL BEGIN TONIGHT AND LAST UNTIL SATURDAY EVENING
BEFORE THE FLOW BEGINS TO TURN SOUTHWEST. THE AVN SHOWS A SHORT WAVE
ALREADY ENTERING FAR WESTERN ND LATE SATURDAY NIGHT.

.BIS...NONE.

LM

In the hours before

Local storm report, Jul 26, 8:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
/
0910 PM    SCRANTON                  ND   URBAN FLOODING
07/26/01   BOWMAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 9:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    8 N CARSON                ND   HEAVY RAIN
07/26/01   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 5
                                          INCHES RAIN. WATER
   5                                       WASHING OVER ROAD.
Special weather statement, Jul 26, 9:30 PM CST, 4 hours 30 minutes before
NDZ001-009-017-270430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1030 PM CDT (930 PM MDT) THU JUL 26 2001

AT 1000 PM CDT (900 PM MDT) THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE. THIS INCLUDES DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES IN NORTHWEST NORTH DAKOTA AND RICHLAND...DAWSON AND WIBAUX
COUNTIES IN NORTHEAST MONTANA.

RV
Local storm report, Jul 26, 9:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S FAIRFIELD             ND   HEAVY RAIN
07/26/01   BILLINGS                       2 INCHES OF RAIN IN 15
                                          MIN.  ROAD FLOODING.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1035 PM    5 NW BOTTINEAU            ND   HEAVY RAIN
07/26/01   BOTTINEAU                      ROADS WASHED OUT.
                                          REPORTED BY LAW
            g                              ENFORCEMENT OFFICIAL.
Special weather statement, Jul 27, 12:55 AM CST, 1 hour 5 minutes before
NDZ003>005-011>013-018>023-025-031>036-040>046-270720-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
155 AM CDT FRI JUL 27 2001

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED. HOWEVER5...SOME
THUNDERSTORMS STILL CONTAIN HEAVY RAIN...AND A FLASH FLOOD
WATCH REMAINS IN EFFECT TONIGHT.

LM
Local storm report, Jul 27, 1:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
204 AM CDT FRI JUL 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    BOTTINEAU ARPT            ND   HEAVY RAIN
07/27/01   BOTTINEAU                      6 INCHES OF RAIN ON THE
                                          EDGE OF TOWN.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Burleigh

When
July 27, 2:00 AM CST
Where
Burleigh County, Bismarck
Reported by
EMERGENCY MANAGER
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Rainfall of 3 to 4 inches over the city caused flooding of streets and underpasses. Many back roads near the Missouri River were water covered at times and a few washed out. Two mud slides on River Road covered the north bound lanes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257446.